My name is Rob, I'm a 28 year-old male. I took cipro (500 mg twice per day) for 3 days ending about 8 days ago. I stopped my 7-day regimen early due to fever and headaches.
Since then I've noticed other more disturbing side effects, and since finding this forum I'm pretty worried. I saw my doctor today about my still-lingering symptoms, and he said he doesn't think the cipro caused them. I gave him a copy of the Cohen article and asked him to read it so we both get on the same page.
I guess I'm in the same boat as a lot of other newbies to this mess. I have a couple of questions for the forum, since it seems to be the best source of information I can find. Obviously my doctor is no help at all so far. Can anyone else confirm the symptoms I've noticed so far?
1. difficulty concentrating and visualizing:
When I try to concentrate, it just is not easy. When I try to visualize things, it seems like other thoughts instantly override what what I'm thinking. Just trying to form a mental picture of my own creation is sometimes difficult. When I read, it seems harder than it used to, like I'm just not absorbing the information as well as I usually do.
2. poor balance: I feel like I'm off-balance sometimes.
I think this is related to my inner ear, because when
I stand on one foot with my eyes open, that's still
pretty easy. But if I close my eyes, it's much harder
than it used to be. Also, if I spin around with my eyes
open or closed, I get dizzy with just one spin and
almost fall over. I like to swing dance, so this is a
Sometimes when I just tilt my head a little while talking
to someone I feel off-balance.
3. Nausea: I've been having some nausea over the last few days
at various times for no apparent reason. That is unusual.
4. Whole body feels weird: my entire body just feels a little
like it's not quite mine, or it's a little numb or something.
Is this what I've seen called "depersonalization?" It's
a little like I'm in a dream world.
5. Asthma symptoms: my chest has felt a little tight a lot since
I took the cipro, like I'm having some mild asthma for no
good reason. I have had mild asthma in the past. Could
it be a coincidence? Maybe. Could all these symptoms
be a coincidence? Doubtful.
5. Tinnitus: I have a constant, low-volume whine in my ears that
wasn't there before.
6. Possible muscle weakness: I'm still trying to confirm this,
but my muscles just feel weaker, and my left hand sometimes
doesn't seem like it works as well as it always has.
For me, the first two symptoms I listed are the most discouraging, mainly because I consider them to be special gifts of mine. Some of my symptoms seem to have improved a little in the last couple of days, and I'm praying every day that I will be fully healed.
I haven't noticed any tendon problems so far, but I'm very concerned about the possibility. I'm one of those on-again, off-again exercise people,and I'm wanting to be exercising again. Should I hold off for 2 months,or just start very gradually, or what? Does anyone know more about how the FQ affects the tendons? Does it weaken them temporarily, or semi-permanently until they have time to heal and strengthen again? Does it affect everyone's tendons, or only some people's tendons? I'm trying to evaluate how likely it is that my tendons are messed up. Maybe I haven't noticed anything since I haven't been strenuous with them. Or maybe it's because they weren't adversely affected. I feel like maybe I should do some mild exercise to help strengthen them, but I don't want to risk a tendon rupture. Does anyone have any recommendations?
I'm also interested in tips on how to prevent this in the future. The main thing I can think of is to not allow anything into my body without an understanding of its possible benefits, risks, and alternatives. For cipro, I had no idea that any of the side effects could be long term, and no idea that there were gentler and less-risky alternatives that could have been prescribed for my garden-variety urinary tract infection. What sources do you all use when trying to figure out if you will take a medication or not? I looked at an online Physician's Desk Reference and checked out the entry for cipro. It's not even very clear that the side effects can be long-term, although the number and type of side effects listed does make cipro look pretty scary. I haven't been able to look up doxycycline in there, does anyone know what I should enter?
I saw somebody mention a book about coping with minor brain injuries. Does anyone else have any tips along those lines? I guess I'm wondering if there are any mental and/or physical exercises I can do that are specifically designed to help with my symptoms.
Thanks for any input. If anyone would like to form an informal prayer group about this with me, let me know.
Last Updated 8/13/04